Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 78, NWS Des Moines, IA

May 8, 2017Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2017, 9:28 PM CDT for Cerro Gordo County, Iowa. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2017, 9:28 PM CDT (02:28 UTC)
Expired
May 8, 2017, 10:15 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 9:35 PM CDTHAIL 1.5Clear Lake, IAROADS COVERED IN HAIL IN CLEAR LAKE.
May 8, 9:40 PM CDTHAIL 11 Sw Clear Lake, IA
May 8, 9:40 PM CDTHAIL 1Clear Lake, IAREPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
579 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS53 KDMX 090228
SVRDMX
IAC033-090330-
/O.NEW.KDMX.SV.W.0078.170509T0228Z-170509T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
928 PM CDT MON MAY 8 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Central Cerro Gordo County in north central Iowa...

* Until 1030 PM CDT.

* At 928 PM CDT, a severe thunderstorm was located over Clear Lake,
  or 9 miles east of Garner, moving east at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Mason City, Nora Springs, Mason City Municipal Airport, Clear Lake,
  Ventura, Burchinal, Portland, Clear Lake State Park and McIntosh
  Woods State Park.

This includes Interstate 35 between mile markers 189 and 195.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4298 9302 4298 9303 4309 9348 4317 9346
      4317 9303
TIME...MOT...LOC 0228Z 284DEG 15KT 4313 9343 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
5 follow-up statements
828 
WWUS53 KDMX 090235
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
935 PM CDT MON MAY 8 2017

IAC033-090330-
/O.CON.KDMX.SV.W.0078.000000T0000Z-170509T0330Z/
Cerro Gordo IA-
935 PM CDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL CERRO GORDO COUNTY...

At 935 PM CDT, a severe thunderstorm was located near Clear Lake, or 
9 miles west of Mason City, moving east at 20 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Mason City, Nora Springs, Mason City Municipal Airport, Clear Lake,
Ventura, Burchinal, Portland, Clear Lake State Park and McIntosh
Woods State Park.

This includes Interstate 35 between mile markers 189 and 195.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4298 9302 4298 9303 4309 9348 4317 9346
      4317 9303
TIME...MOT...LOC 0235Z 287DEG 16KT 4311 9338 

HAIL...1.50IN
WIND...<50MPH
 
$$

Cogil
130 
WWUS53 KDMX 090244
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
944 PM CDT MON MAY 8 2017

IAC033-090330-
/O.CON.KDMX.SV.W.0078.000000T0000Z-170509T0330Z/
Cerro Gordo IA-
944 PM CDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EAST CENTRAL CERRO GORDO COUNTY...

At 944 PM CDT, a severe thunderstorm was located near Mason City
Municipal Airport, or near Mason City, moving east at 20 mph.

HAZARD...Half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Mason City, Nora Springs, Mason City Municipal Airport, Burchinal and
Portland.

This includes Interstate 35 between mile markers 189 and 194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4298 9302 4298 9303 4307 9339 4316 9335
      4315 9303
TIME...MOT...LOC 0244Z 278DEG 18KT 4311 9331 

HAIL...1.25IN
WIND...<50MPH
 
$$

Cogil
683 
WWUS53 KDMX 090254
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
954 PM CDT MON MAY 8 2017

IAC033-090330-
/O.CON.KDMX.SV.W.0078.000000T0000Z-170509T0330Z/
Cerro Gordo IA-
954 PM CDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EAST CENTRAL CERRO GORDO COUNTY...

At 954 PM CDT, a severe thunderstorm was located near Rockwell, or 7
miles southeast of Mason City, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Mason City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4298 9302 4298 9303 4304 9328 4313 9321
      4310 9303
TIME...MOT...LOC 0254Z 291DEG 28KT 4304 9313 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
009 
WWUS53 KDMX 090305
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1005 PM CDT MON MAY 8 2017

IAC033-090330-
/O.CON.KDMX.SV.W.0078.000000T0000Z-170509T0330Z/
Cerro Gordo IA-
1005 PM CDT MON MAY 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EAST CENTRAL CERRO GORDO COUNTY...

At 1005 PM CDT, a severe thunderstorm was located near Rockwell, or
12 miles southeast of Mason City, moving southeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of east
central Cerro Gordo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4298 9302 4298 9303 4301 9317 4304 9311
      4303 9302
TIME...MOT...LOC 0305Z 294DEG 18KT 4300 9307 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
400 
WWUS53 KDMX 090315
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1015 PM CDT MON MAY 8 2017

IAC033-090325-
/O.CAN.KDMX.SV.W.0078.000000T0000Z-170509T0330Z/
Cerro Gordo IA-
1015 PM CDT MON MAY 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CERRO GORDO
COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4298 9302 4298 9303 4301 9317 4304 9311
      4303 9302
TIME...MOT...LOC 0314Z 284DEG 15KT 4299 9301 

$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:38 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 8, 6:38 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
638 PM CDT Mon May 8 2017

...Updated for 00z Aviation Discussion...

.SHORT TERM.../Tonight through Tuesday/
Issued at 323 PM CDT Mon May 8 2017

Subjective analysis continues to show warm front lagging across
the east due to outflow from earlier morning convection. Quite the
temperature spread from northeast/southwest as expected today.
Early afternoon the main sfc moisture convergence is across our
northwest. Focus for any convection late afternoon/evening will be
over the northwest then spreading east this evening. Best forcing
focused along the warm front overnight...which should be over the
north/north central with some trailing more widely scattered
convection over the central and south. Thetae advection again
increases this evening with the best gradient over the
northeast...but effective shear is weakening during the evening
hours. With compensating factors...threat for much severe appears
to be somewhat muted over the area this evening. Outlook from SPC
focused mainly in along the retreating warm front and just
north...for the slim possibility of elevated hail. Both Euro/meso
models also suggest that lower chances for any convection will
occur over the south/south central areas for the remainder of the
period. Mins tonight will be quite mild in the lower 50s northeast
to the lower 60s in the southwest. By 15z Tuesday the trailing
cool front will be entering northern Missouri with northwest flow
becoming established over the area. Despite this change at the
surface...H850 temps aloft will be quite mild in the frontal zone
and mixing should allow for afternoon highs to warm into the lower
70s to lower 80s. Some uncertainty remains concerning the amount
of cloud cover becoming established behind the frontal boundary
through the day. Most of the mesoscale models are indicating
potential low stratus or at least shield of stratus. This may
hinder afternoon highs depending on the timing of formation so
confidence in afternoon highs somewhat diminished at this time.
Next shift may need to evaluate highs again for tomorrows
forecast.

.LONG TERM.../Tuesday night through Monday/
Issued at 323 PM CDT Mon May 8 2017

On Tuesday night and Wednesday the old frontal boundary that has
been waffling across the region will move across Iowa again, with
light surface flow and a zonal steering pattern aloft. This will
allow for showers and thunderstorms to form on both sides of the
boundary. The likeliest time frames for precipitation should be
overnight Tuesday night in conjunction with a modest low-level
jet, then again Wednesday afternoon with the diurnal
heating/destabilization maximum. There will be enough junky cloud
cover around to mitigate instability and ambient shear is modest,
so the threat of severe weather is low. Locally heavy rainfall is
possible given the orientation of the front and steering flow, but
this threat is not particularly pronounced.

On Wednesday a large mid/upper level gyre will consolidate over
central Canada, extending its cyclonic influence down across the
Great Lakes and upper Midwest and pushing our lingering frontal
boundary southward once again. There is some uncertainty as to how
long it will take the front to slowly clear Iowa down into
Missouri, but it should happen by Thursday at the latest, with
decreasing thunder chances during that time. Thursday night
through Friday will then see the quick passage of a modest high
pressure ridge, bringing partly to mostly clear skies, relatively
cool temperatures, and little chance for additional precipitation.

On Friday night and Saturday the Canadian gyre will finally kick
out to the southeast, swinging down across the Great Lakes with a
compact but impressive blob of forcing passing to our northeast. A
shortwave trough rounding the southwestern quadrant of the cyclone
will push a "back door" cold front from Wisconsin southwestward
toward Iowa during this time, but there are discrepancies among
various model solutions as to how far southwest this boundary will
propagate before stalling and washing out. Any such front would
bring chances for some showers and perhaps a few thunderstorms,
but given the degree of uncertainty and expected spotty coverage
even if they do occur, have maintained only 10 to 20 percent rain
chances across our northeastern counties for now. After another
relatively quiet period on Saturday night and Sunday, it looks
like the pattern will get more active early next week, toward the
end of the current 7-day forecast, as a mid-level high pressure
ridge attempts to build across the central U.S. but is overtopped
by a series of shortwave troughs. If this pans out, it will likely
mean periodic thunderstorm chances, warmer temperatures, and
perhaps a return of severe weather to parts of the region.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 635 PM CDT Mon May 8 2017

TAFs in the 5 to 6 line range mainly to account for directional
changes in the winds. Category changes very possible at KALO and
KMCW as leftover stratus lingers from central to NE Iowa. KFOD and
KDSM on western edge of stratus...for now have kept those sites in
VFR. Kept going thunder at KMCW and KALO... though thunder
coverage should be sparse. Will update and remove thunder if
confidence for thunder removal becomes sufficient.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...Lee
AVIATION...Kotenberg
Hazardous weather outlook, May 8, 3:40 PM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
340 PM CDT Mon May 8 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-085-
086-091100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Monroe-Wapello-
340 PM CDT Mon May 8 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are forecast this evening and overnight,
mainly across northern and eastern Iowa. A few storms could be
strong with large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible roughly along and south of Highway
20 from Tuesday night through Wednesday. The threat of severe
weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ081>084-092>097-091100-
Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
340 PM CDT Mon May 8 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible from Tuesday night through
Wednesday night. The severe weather threat is low, but some storms
could produce hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Lee

In the hours before

Special weather statement, May 8, 6:03 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Des Moines IA
603 PM CDT MON MAY 8 2017

IAZ004-090000-
Emmet IA-
603 PM CDT MON MAY 8 2017

...Small hail expected in northern Emmet county...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm just
north of Estherville, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Iowa Lake, Okamanpedan Lake, Dolliver and Okamanpedan State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4350 9445 4341 9444 4346 9490 4350 9490
TIME...MOT...LOC 2302Z 269DEG 21KT 4350 9483

Cogil
Special weather statement, May 8, 7:29 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
729 PM CDT MON MAY 8 2017

IAZ005-006-090130-
Kossuth IA-Winnebago IA-
729 PM CDT MON MAY 8 2017

...Nickel hail possible in portions of Kossuth and Winnebago
Counties...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Union Slough, or 20 miles north of Algona, moving east
at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buffalo Center, Thompson and Lakota.

LAT...LON 4333 9420 4340 9420 4340 9369 4328 9368
TIME...MOT...LOC 0028Z 271DEG 25KT 4336 9415

Cogil
Special weather statement, May 8, 8:31 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
831 PM CDT MON MAY 8 2017

IAZ016-090200-
Hancock IA-
831 PM CDT MON MAY 8 2017

...Nickel hail possible in portions of Hancock county...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eagle Lake, or 7 miles southwest of Forest City, moving east at 30
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Garner, Eagle Lake, Crystal Lake, Miller, Hayfield and Eagle Lake
State Park.

LAT...LON 4315 9382 4323 9379 4320 9350 4306 9350
TIME...MOT...LOC 0131Z 283DEG 26KT 4317 9373

Cogil

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:29 PM CDTSpecial Weather StatementDMXWinnebago61 min
May 8, 8:31 PM CDTSpecial Weather StatementDMXHancock29 min
May 8, 8:41 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.